Tolerance, Increasing Pain, & Rheumatoid Arthritis & Herniated Discs
My pain began over a year ago with two herniated discs and severe sciatica. I have been on increasing doses of pain medication ever since. Right now, I'm at a point where I feel like my tolerance levels are getting so high that my medication intake is getting out of hand. I am only 25 years old and imagining the rest of my life on pain medication makes me wonder how bad I'll eventually get, and it's a scary thought. Deep down what I really want is to be rid of this cycle of pain medication, dependence and tolerance as it seems to be only getting worse and worse, and I fear that I don't have as much control over it as I hoped.
Now, here's the kicker. Within the last few months my pain has gotten pretty severe, and has turned into a full-body type of pain that I feel in my joints, especially when waking in the morning. My doctor believes I have Rheumatoid Arthritis. I am being tested for it next week. How am I supposed to get off pain medication if my pain is now just going to get 10x worse than a herniated disc ever would? I feel so hopeless in this situation. All I want is to be normal again and not have to worry about pain meds and not being able to walk and not being able to even open my prescription bottle because of pain in my hands. How will I ever find a significant other who will want to marry me and have children with someone who has so many medical problems? I am depressed over this because I feel like there is no other option but to keep going down this path, but I don't want to end up a drug addict. At this point, I am taking between 250 and 300 mg of oxycodone to manage my pain. My tolerance levels have skyrocketed and I don't know what to do about it. I feel like if I tell my doctor I want to wean off he won't let me use the medications anymore and I'll be stuck in debilitating pain for the rest of my life. Is there a way I can wean down and keep my medication intake at bay? I feel that the reason I have to take so many pills is not because I am chasing a high, but because without that high of a dosage I literally don't feel any effects on my pain. Does anyone else experience this? The biggest motivating factor for me to get this tolerance issue at bay is that if I don't I'll risk losing pain medications from my life altogether, and the thought of being in this much pain without help makes me just want to cry. Please can anyone help me without judgments and without making me feel like a bad person or a drug addict? I am a career woman and cannot risk my colleagues or family finding out I am in this predicament. I need to figure this out on my own. Please help.
I am so sorry to hear about your trials with chronic pain at such at very young age! I too, started having chronic pain issues in my early twenties. I am 31 years old now and have been managing chronic pain for over 10 years.
You are taking a lot of oxycodone per day but that is what it takes to keep your pain levels down. I have no doubt that you are NOT a drug addict.
Oxycodone is a great pain medication. However, it works best for breakthrough pain which is pain that is above your baseline pain level. Typically, a long acting opioid is used for pain relief from your baseline pain levels. If pain breaks through the long acting opioid, oxycodone or some other Immediate Release opioid is used to relieve the breakthrough pain.
I used to take only short acting pain medication as well but I found that I was chasing pain all day as the effects wore off so quickly, way before it was time for another dose.
I think you would do much better on a long acting opioid such as MS Contin, Kadian, Fentanyl, or even oxycontin which is oxycodone in extended release form. These medications slowly release the opioid over a 8-12 hour period and in the case of fentanyl, over a 48-72 hour period.
I know how it feels to be chained to prescription medications all day. I know you are tired of having to take so many pills per day and would like some freedom from pain meds while still getting adequate pain relief. So, I think a discussion with your physician about adding a long acting pain medication would be a good discussion to have.
Are you on any other medications other than oxycodone? I have found that the addition of an anti-depressant, anti-convulsant, and muscle relaxer has helped reduce my overall pain levels. This is another good topic to bring up to your physician...are there other non-opioid medications that can boost the effectiveness of the opioid medications.
Tolerance is often reduced through rotation of opioid medications. You may need to switch from oxycodone to hydromorphone or oxymorphone as your body has built a tolerance to the oxycodone. You may be surprised to find just how much less medication you may need from another opioid that is chemically different from oxycodone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.